Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Have migraine, menopausal, weight gain. Taking zonisamide. Done acupuncture. Reason?

I have been taking zonisamide 100mg daily for 4 years and bus par 20mg daily for the same length of time for migraine treatment and prevention. I am thrilled to report that I have experienced a reduction in my migraines by about 75%. I am also receiving acupuncture several times a month as part of my treatment. So the good news is that I am able to function with greater consistency but I have gained 30 pounds and experience memory issues. The extra weight is really making me uncomfortable and I have been walking and limiting my diet to no avail for several months. I just continue to consistently gain a couple of pounds each month. I am 53 years of age so I imagine that menopause is also playing a role. I am considering reducing or eliminating one or both of the medications because I just do not feel right . I do not want to open the flood gate to the migraines but the excessive weight gain is making me feel uncomfortable and unhealthy in other ways. I think that I should eliminate the zonisamide to begin the process and do so methodically - bring down the dose. I am currently working full time and going to graduate school so the buspar is helping me to manage the stress which is most definitely a headache trigger. Just wondering if I am headed in the right direction ?
Asked On : Tue, 26 Feb 2013
Answers:  2 Views:  42
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Psychiatrist 's  Response
Hi there, thanks for asking. As far as I know zonisamide may cause lack of appetite, but it is far that it cause increase in your appetite. I recommend you have more physical activity and manage your menopausal syndrome to manage your weight. Best wishes.
Answered: Wed, 4 Sep 2013
I find this answer helpful
Neurologist Dr. Sudhir Kumar's  Response
Nov 2013
Thank you for posting your query.

I am glad to note that your migraines are better with treatment, and you are able to function almost normally.

Weight gain is a lesser problem than migraine. I would agree with your approach of trying to reduce the dose of zonisamide in a gradual manner. This would ensure that there is no relapse of migraine while tapering the medication.

Other option is to use topiramate for migraine prevention. It has a side effect of weight loss, which could work in your favor!

I hope it helps.
Please get back if you require any additional information.

Best wishes,

Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology)
Senior Consultant Neurologist
Apollo Hospitals, Hyderabad,
My personal URL on this website:
My email:
My blog:

Answered: Wed, 4 Sep 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor